Excessive Heat, San Diego County Mountains
- When
- July 4, 9:00 AM PST to July 6, 2:00 PM PST
- Where
- San Diego County Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Strong high pressure aloft, large scale subsidence, and very warm 850 mb temperatures caused a significant heat wave in the mountains and in the Coachella Valley between the 4th and 6th of July. High temperatures were generally around 115 degrees in the lower deserts, 105 degrees in the mountains between 3-5k ft, 100 degrees between 5-6k ft, and 95 degrees between 6-7k ft.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Strong high pressure aloft, large scale subsidence, and very warm 850 mb temperatures caused a significant heat wave in the mountains and in the Coachella Valley between the 4th and 6th of July. High temperatures were generally around 115 degrees in the lower deserts, 105 degrees in the mountains between 3-5k ft, 100 degrees between 5-6k ft, and 95 degrees between 6-7k ft. Big Bear Lake, at an elevation of 6760 ft, tied their all-time record high with a temperature of 94 degrees. At an elevation of 4240 ft, Julian came within 2 degrees of their all-time record high with a temperature of 107 degrees. Other notable high temperatures in the mountains include 103 degrees at Cuyamaca, 100 degrees at Idyllwild, 97 degrees at Palomar, 95 degrees at Lake Arrowhead, and 94 degrees at Mount Laguna. In the Coachella Valley, Ocotillo Wells reached 119 degrees, Palm Springs and Indio reached 116 degrees, and Anza Borrego Park reached 115 degrees.
Due to an extremely strong marine layer inversion in excess of 15 degrees celcius at times, most valley and coastal cities west of the mountains were unaffetced by the heat wave. As a result, there was not a lot of media coverage regarding the impacts of this heat wave. Given that this heat wave occurred during the week of the July 4th holiday, it is likely that there were a number of people who fell ill to the heat, however this number is unknown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 4, 8:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PDT WED JUL 4 2007 .SYNOPSIS... STRONG HIGH PRESSURE ALOFT WILL BRING HOT DAYS INLAND THIS WEEK WITH NEAR RECORD HIGH TEMPERATURES TODAY AND THURSDAY. A SHALLOW MARINE LAYER WILL CONTINUE COASTAL LOW CLOUDS AND FOG DURING THE LATE NIGHTS AND MORNINGS. HIGH PRESSURE WILL BEGIN TO WEAKEN FRIDAY WITH A GRADUAL COOLING TREND INTO THE NEXT WEEK. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM (TODAY-SAT)... LOW CLOUDS AND LOCAL DENSE FOG WERE INTO THE COASTAL AREAS AND FAR WRN SAN DIEGO INLAND VALLEYS THIS MORNING. OTHERWISE...CLEAR EXCEPT FOR A FEW HIGH CLOUDS. ACARS SOUNDINGS SHOW AN INVERSION BASED NEAR 1000 FT. ONSHORE GRADIENTS WITH ABOUT 5 MB SAN-IPL BUT WEAK OFFSHORE FROM THE N. STRONG HIGH PRESSURE ALOFT WILL SLOWLY WEAKEN FRI AND SAT. THIS WILL CONTINUE VERY HOT DAYS INLAND TODAY AND THU. IT WILL BE A LITTLE COOLER FRI AND SAT...ALTHOUGH STILL HOT INLAND. HEAT WARNINGS REMAIN IN EFFECT FOR THE WARMER INLAND VALLEY LOCATIONS AND FOR THE LOWER DESERTS THIS AFTERNOON AND THU AFTERNOON. HOWEVER...LACK OF HIGH HUMIDITIES WILL MODERATE THE HEAT INDEX VALUES. A VERY SLIGHT DEEPENING OF THE MARINE LAYER SHOULD RESULT AS THE HIGH ALOFT WEAKENS WITH AN INTERMITTENT WEAK COASTAL EDDY. THE INVERSION WILL STILL BE FAIRLY LOW AND STRONG WITH STRATUS INTO MOST COASTAL AREAS AND THE FAR WRN SAN DIEGO INLAND VALLEYS DURING THE NIGHTS AND MORNINGS. THERE WILL PROBABLY BE LOCAL DENSE FOG WERE THE LOW CLOUDS INTERSECT THE HIGHER COASTAL TERRAIN AND WRN VALLEYS. STRATUS MAY BE SLOW TO CLEAR FROM ALL BEACHES. ONSHORE FLOW TO THERMALLY INDUCED LOW PRESSURE IN THE DESERTS WILL CAUSE NORMAL SEA BREEZES. THIS WILL RESULT IN LOCAL GUSTY WINDS OF 20 TO 30 MPH IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND EVENINGS. WHILE THERE SHOULD BE A SLIGHT UPWARD TREND IN THE DEW POINTS...IT WILL STILL BE QUITE DRY IN THE DESERTS AND HIGHER MOUNTAINS WHICH WILL MAINTAIN AN ELEVATED FIRE WEATHER THREAT. && .LONG TERM (SUN-WED)... HIGH PRESSURE ALOFT WILL WEAKEN THROUGH EARLY NEXT WEEK...THEN MAY BEGIN TO REBUILD TOWARD THE MIDDLE OF NEXT WEEK. AS THE HIGH PRESSURE WEAKENS...THE MARINE LAYER WILL DEEPEN SLIGHTLY AND THERE MAY ALSO BE A SLIGHT INTRUSION OF MID LEVEL MONSOONAL MOISTURE FROM THE SOUTHEAST AT TIMES FOR SOME AFTERNOON CLOUDS OVER THE MOUNTAINS. MOST AREAS WILL HAVE A SLOW COOLING TREND FROM THE WEEKEND INTO EARLY NEXT WEEK...ESPECIALLY THE INLAND VALLEYS. && .AVIATION... 041500Z...STRONG AND LOW MARINE INVERSION AND A WEAK COASTAL EDDY WILL KEEP THE AREAS OF STRATUS/FOG CLOSE TO THE COAST FOR THE NEXT FEW DAYS. CLEARING COULD BE DIFFICULT ALONG THE IMMEDIATE COAST AND OVER THE COASTAL WATERS. EXPECT THE MARINE LAYER TO CHANGE LITTLE THROUGH THU...ABOUT 1000 FT DEEP. EXPECT THE STRATUS TO MOVE BACK ONSHORE AFTER 06Z THIS EVENING WITH BASES BETWEEN 500 AND 800 FT AND 3-5SM VISIBILITY IN FOG AND HAZE. LOCALLY LOWER CIGS...BELOW 300 FT AND VISIBILITY BELOW 1 MILE ARE EXPECTED WITHIN 10 MILES OF THE COAST BETWEEN 08Z AND 15Z THU MORNING. THIS MAY IMPACT COASTAL AIRPORT OPERATIONS THU MORNING. RAPID IS IMPROVEMENT EXPECTED BETWEEN 15Z AND 16Z THU. OTHERWISE...VFR ABOVE THE MARINE LAYER AND INLAND. AFTERNOON TEMPERATURES AT FAR INLAND AND DESERT AIRPORTS SHOULD BE BETWEEN 110 AND 115 DEGREES THROUGH THE WEEK. KONT SHOULD REACH 100 TO 105 DEGREES TODAY AND THU. THIS WILL RESULT IN HIGH DENSITY ALTITUDES FOR THESE AIRPORTS. && .MARINE... SOUTH SWELL OF AROUND 4 FT HAS ARRIVED AND IS FORECAST TO BE CONTINUE FOR THE REMAINDER OF THE WEEK. THE LONG PERIOD SWELL SUGGESTS SOME BREAKERS COULD REACH 7 OR 8 FT LOCALLY ON SOUTH AND SOUTH WEST FACING BEACHES. RIP CURRENTS AND LONG SHORE CURRENTS EXPECTED TO BE STRONGER THAN NORMAL DUE TO THE OBLIQUE ANGLE OF SWELL ARRIVAL AT MOST BEACHES AND SIZE OF SURF. && .SGX WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING TODAY AND THURSDAY FROM NOON TO 6 PM PDT THE WARMER INLAND VALLEY AREAS. SEE LAXNPWSGX. EXCESSIVE HEAT WARNING TODAY AND THURSDAY FROM NOON TO 8 PM PDT FOR THE LOWER DESERTS. SEE LAXNPWSGX. HIGH RIP CURRENT RISK AT THE BEACHES. SEE LAXSRFSGX. && PUBLIC...DVA AVIATION/MARINE...JAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 630 AM PDT WED JUL 4 2007 CAZ042-043-048-050-055-056-057-058-060-061-062-052300- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 630 AM PDT WED JUL 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY AND TONIGHT. STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER INLAND TODAY. HEAT WARNING FOR THE WARMER INLAND VALLEYS AND FOR THE LOWER DESERTS. SEE LAXNPWSGX FOR DETAILS. ABOVE NORMAL SURF WILL CAUSE AN INCREASED RIP CURRENT RISK AT THE BEACHES. SEE LAXSRFSGX. .DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY. STRONG HIGH PRESSURE ALOFT WILL BRING HOT WEATHER INLAND. HEAT WARNING FOR THE WARMER INLAND VALLEYS AND FOR THE LOWER DESERTS THURSDAY AFTERNOON INTO EARLY EVENING. SEE LAXNPWSGX FOR DETAILS. ABOVE NORMAL SURF WILL CAUSE AN INCREASED RIP CURRENT RISK AT THE BEACHES THROUGH SUNDAY. SEE LAXSRFSGX. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DVA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 615 AM PDT WED JUL 4 2007 CAZ042-043-048-050-055>058-060>062-050000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 615 AM PDT WED JUL 4 2007 ...THE HOTTEST WEATHER SO FAR THIS YEAR OVER THE INDEPENDENCE DAY HOLIDAY... A HUGE UPPER LEVEL HIGH PRESSURE SYSTEM OVER THE GREAT BASIN WILL BRING VERY HOT WEATHER THROUGH FRIDAY. TODAY WILL BE THE HOTTEST DAY INLAND AND MANY NEW RECORD HIGHS MAY BE ESTABLISHED. HIGH TEMPERATURE FORECASTS FOR TODAY... BEACHES.............................75 TO 80 BEACHES TO 5 MILES INLAND...........80 TO 85 5 TO 10 MILES INLAND................85 TO 90 WESTERN INLAND VALLEYS..............90 TO 98 EASTERN INLAND VALLEYS..............98 TO 110 FOOTHILLS AND MTNS BELOW 6000 FEET..98 TO 110 MOUNTAINS ABOVE 6000 FEET...........90 TO 100 HIGH DESERTS........................107 TO 117 LOWER DESERTS.......................115 TO 123 EVEN THE COASTAL ZONES WILL FEEL SOME OF THE EFFECTS OF THIS HEAT WAVE. ALTHOUGH THE COOLING INFLUENCES OF A SHALLOW MARINE LAYER AND ONSHORE OCEAN BREEZES WILL KEEP TEMPERATURES IN THE 70S TO NEAR 80 AT THE IMMEDIATE COAST...JUST 5 TO 10 MILES INLAND THE HIGH TEMPERATURES WILL REACH CLOSE TO 90 DEGREES. HOLIDAY REVELERS CELEBRATING THE INDEPENDENCE DAY HOLIDAY WITH OUTDOOR ACTIVITIES SHOULD TAKE PRECAUTIONS TO AVOID HEAT EXHAUSTION OR HEAT STROKE. DRINK PLENTY OF WATER...WEAR LIGHT COLORED LOOSE FITTING CLOTHING...AND TAKE ADVANTAGE OF SHADED AREAS AND AIR CONDITIONED BUILDINGS. THIS IS A POTENTIALLY DANGEROUS FIRE SITUATION. THE COMBINATION OF EXTREME HEAT AND VERY LOW HUMIDITIES WILL ELEVATE THE FIRE HAZARD TO CRITICAL LEVELS. UNATTENDED CAMPFIRES...SMOLDERING CIGARETTES CAST INTO TINDER DRY BRUSH...AND SPARKS FROM FIREWORKS COULD IGNITE MORE FIRES. MOEDE/DVA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 615 AM PDT TUE JUL 4 2007 CAZ042-043-048-050-055>058-060>062-050000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 615 AM PDT TUE JUL 4 2007 ...THE HOTTEST WEATHER SO FAR THIS YEAR OVER THE INDEPENDENCE DAY HOLIDAY... A HUGE UPPER LEVEL HIGH PRESSURE SYSTEM OVER THE GREAT BASIN WILL BRING VERY HOT WEATHER THROUGH FRIDAY. TODAY WILL BE THE HOTTEST DAY INLAND AND MANY NEW RECORD HIGHS MAY BE ESTABLISHED. HIGH TEMPERATURE FORECASTS FOR TODAY... BEACHES.............................75 TO 80 BEACHES TO 5 MILES INLAND...........80 TO 85 5 TO 10 MILES INLAND................85 TO 90 WESTERN INLAND VALLEYS..............90 TO 98 EASTERN INLAND VALLEYS..............98 TO 110 FOOTHILLS AND MTNS BELOW 6000 FEET..98 TO 110 MOUNTAINS ABOVE 6000 FEET...........90 TO 100 HIGH DESERTS........................107 TO 117 LOWER DESERTS.......................115 TO 123 EVEN THE COASTAL ZONES WILL FEEL SOME OF THE EFFECTS OF THIS HEAT WAVE. ALTHOUGH THE COOLING INFLUENCES OF A SHALLOW MARINE LAYER AND ONSHORE OCEAN BREEZES WILL KEEP TEMPERATURES IN THE 70S TO NEAR 80 AT THE IMMEDIATE COAST...JUST 5 TO 10 MILES INLAND THE HIGH TEMPERATURES WILL REACH CLOSE TO 90 DEGREES. HOLIDAY REVELERS CELEBRATING THE INDEPENDENCE DAY HOLIDAY WITH OUTDOOR ACTIVITIES SHOULD TAKE PRECAUTIONS TO AVOID HEAT EXHAUSTION OR HEAT STROKE. DRINK PLENTY OF WATER...WEAR LIGHT COLORED LOOSE FITTING CLOTHING...AND TAKE ADVANTAGE OF SHADED AREAS AND AIR CONDITIONED BUILDINGS. THIS IS A POTENTIALLY DANGEROUS FIRE SITUATION. THE COMBINATION OF EXTREME HEAT AND VERY LOW HUMIDITIES WILL ELEVATE THE FIRE HAZARD TO CRITICAL LEVELS. UNATTENDED CAMPFIRES...SMOLDERING CIGARETTES CAST INTO TINDER DRY BRUSH...AND SPARKS FROM FIREWORKS COULD IGNITE MORE FIRES. MOEDE/DVA
The national radar mosaic for the moment the first event began.
5 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52837, 52838, 52840, 52841, 52842.